Hail, Phelps
- When
- April 19, 4:29 PM CST
- Where
- Phelps County, Rolla
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.950, -91.767
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 19, 12:59 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 159 PM CDT FRI APR 19 2002 MAIN FOCUS THIS PERIOD WILL BE WITH THUNDERSTORM CHANCES/AMOUNTS/STRENGTH. SURFACE FRONT WAS STILL TO THE NORTHWEST OF CWA FROM SOUTH OF KANSAS CITY AND EMPORIA...TO NORTH OF CHANUTE. TEMPERATURES IN THE UPPER 50S TO LOW 60S BEHIND THE FRONT...WHILE AHEAD OF THE FRONT IN THE 70S AND 80S WITH DEW POINTS IN THE UPPER 60S TO LOW 70S. MCS OUTFLOW OVER CENTRAL MO THIS MORNING SPARKED ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT BY LATE MORNING AND HAS PUSHED OUT OF THE AREA FOR NOW. MORE CONVECTION DEVELOPED OVER CENTRAL OK...AND THAT IS PUSHING NORTHEAST...EVENTUALLY INTO THE CWA BY LATE AFTERNOON. SHOULD ALSO BEGIN TO SEE SOME CONVECTION DEVELOP FURTHER NORTH ALONG THE FRONT AS IT SAGS INTO THE CWA THIS EVENING. MODELS ARE IN DECENT AGREEMENT THROUGH THE PERIOD...AND SLOWLY SAG THE SURFACE FRONT THROUGH MOST OF THE AREA TONIGHT. SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ARE EXPECTED...WITH PW VALUES FROM 1.5 TO 1.7 INCHES. SEVERE THREAT LOOKS TO MAINLY BE WITH HAIL. 18Z SOUNDING FROM SGF SHOWS LITTLE OR NO CAP...WITH JUST OVER 2000 J/KG CAPE VALUES AND WBZ OF 10500FT. SOUNDINGS ALSO FAIRLY SATURATED TO ABOUT 15KFT. PW VALUES WERE 1.62 IN. WITH RECENT HEAVY RAINS...ESPECIALLY OVER THE SOUTHERN PORTION OF THE CWA...AND WITH THE POTENTIAL FOR HEAVY RAINS FROM THIS EVENING THROUGH SUNDAY...WILL BE ISSUING A FLOOD WATCH FOR THE ENTIRE AREA BEGINNING THIS AFTERNOON. FRONT (IF IT ACTUALLY MAKES IT) PROGGED TO BECOME STATIONARY ACROSS NORTHERN ARKANSAS ON SATURDAY MORNING. UPPER WAVE SHIFTS EAST INTO THE ROCKIES AND HIGH PLAINS REGION. LOW LEVEL MOISTURE SHOULD OVERRUN THE FRONT WITH THE THREAT OF SHOWERS/THUNDERSTORMS AND HEAVY RAIN CONTINUING ACROSS THE CWA. THE BEST CHANCE OF SEVERE WILL OCCUR ACROSS SOUTHERN MISSOURI IN THE VICINITY OF THE FRONT. THE UPPER WAVE BEGINS TO LIFT NORTHEAST INTO KS/NEBRASKA WITH THE THREAT OF HEAVY RAIN TO CONTINUE INTO SATURDAY NIGHT AS THE SURFACE WAVE BEGINS TO LIFT NORTH AND BACK INTO THE AREA. THE UPPER WAVE THEN SHIFTS INTO IA/MO ON SUNDAY WITH CDFNT PUSHING THROUGH THE CWA AND FINALLY ENDING THE RAIN LATE SUNDAY. MUCH COOLER AIR THEN WORKS INTO THE AREA SUNDAY NIGHT INTO MONDAY...WITH SOME NORTHERN ZONES POSSIBLY DIPPING INTO THE 30S FOR OVERNIGHT LOWS. HOPE TO HAVE ISC GRIDS OUT BY 3 PM. .SGF... MO...FLOOD WATCH FOR TONIGHT THROUGH SATURDAY NIGHT FOR ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. KS...FLOOD WATCH FOR TONIGHT THROUGH SATURDAY NIGHT FOR ZONES KSZ073...KSZ097...KSZ101. LINDENBERG
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 7 W SALEM MO 1.75 INCH HAIL
04/19/02 DENT REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 PM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1154 AM 4 E LENOX MO WIND DAMAGE
04/19/02 DENT TREES DOWN ACROSS HWY
H. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1154 AM SALEM MO WIND DAMAGE
04/19/02 DENT TREES DOWN ON POWER
LINES IN THE CITY
LIMITS. REPORTED BY
LAW ENFORCEMENT OFFICIAL.KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI APR 19 2002 ...LOCALIZED FLOODING AND SEVERE THUNDERSTORMS POSSIBLE... * HAZARDOUS WEATHER THREAT(S)... SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1 INCH IN DIAMETER...DAMAGING WINDS UP TO 70 MPH...AND LOCALIZED FLOODING. * THREAT AREAS AND TIMING... SOUTHEAST KANSAS...ALL OF CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON AND TONIGHT. * DISCUSSION... A COLD FRONT WILL SLOWLY PUSH SOUTH INTO CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT THIS AFTERNOON...AND WILL CONTINUE ACROSS THE AREA TONIGHT. SOME SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING WIND AND LARGE HAIL AS THE MAIN THREATS. ALONG WITH THE POTENTIAL FOR SEVERE WEATHER... VERY HEAVY RAINS WILL BE POSSIBLE...ALONG WITH FLASH FLOODING. * SPOTTER ACTIVATION OUTLOOK... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE OZARKS REGION. * EXTENDED OUTLOOK... THE COLD FRONT WILL HANG UP IN NORTHERN ARKANSAS TONIGHT...WITH THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUING INTO SUNDAY. HEAVY RAIN WILL BE POSSIBLE WITH THE THUNDERSTORMS...ALONG WITH THE CONTINUED THREAT OF FLOODING. LINDENBERG
MOZ055>058-067>071-078>083-089>092-191845- SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH CANCELLATION NATIONAL WEATHER SERVICE SPRINGFIELD MO 130 PM CDT FRI APR 19 2002 SEVERE THUNDERSTORM WATCH NUMBER 124 HAS BEEN CANCELLED...EFFECTIVE IMMEDIATELY. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA FOR THE NEXT SEVERAL HOURS. A WARM AND UNSEASONABLY HUMID AIRMASS WILL REMAIN OVER THE REGION THIS AFTERNOON...WITH PARTIAL SUNSHINE EXPECTED TO ENHANCE THE INSTABILITY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE REGION LATE THIS AFTERNOON INTO THIS EVENING. PLEASE CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FOR ANY WATCHES THAT MAY BE ISSUED LATER TODAY. BOOKBINDER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200300- SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 410 PM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 128...IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES ALL OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL TO TWO INCHES IN DIAMETER...DAMAGING WIND GUSTS TO 70 MPH...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM CARTHAGE MO WIND DAMAGE
04/19/02 JASPER TREES AND POWER LINES
DOWN. REPORTED BY
STORM SPOTTER.The St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293691.